Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 216, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2003, 10:19 PM CDT for Iron County, Washington County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 10:19 PM CDT (03:19 UTC)
- Expired
- Jul 18, 2003, 11:00 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Iron County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2598 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS53 KLSX 190319 SVRLSX MOC093-221-190400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1019 PM CDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI NORTHWESTERN IRON COUNTY IN SOUTHEAST MISSOURI * UNTIL 1100 PM CDT * AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF COURTOIS...MOVING SOUTH AT 30 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL. * LOCATIONS IMPACTED INCLUDE... VIBURNUM BIXBY SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3793 9092 3791 9111 3760 9116 3760 9078 $$ FG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jul 18, 3:25 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 325 PM CDT FRI JUL 18 2003 .DISCUSSION... THE MAIN CHALLENGE FOR THIS FORECAST IS TIMING THE END OF PRECIPITATION AND QPF FOR TONIGHT. UNFORTUNATELY THE SOLUTION ISNT INTUITIVELY OBVIOUS... THE SHOWERS AND THUNDERSTORMS HAVE BEEN GOING STRONG OVER CENTRAL AND EASTERN PORTIONS OF OUR CWFA ALL DAY AND HAVE BECOME ELEVATED THIS AFTERNOON. PRECIP APPEARS TO BE FEEDING OFF THE WARM ADVECTION WHICH ALL THE MODELS ARE SHOWING OVER OUR AREA. I AM NOT AT ALL CONVINCED THAT THIS PRECIPITATION WILL END EARLY THIS EVENING AS BOTH THE GFS AND THE ETA ARE SUGGESTING. MY ORIGINAL THOUGHTS WERE TO KEEP A LOW CHANCE POP GOING IN SOUTHERN ZONES...BUT I WILL HOLD OFF WITH MY FINAL ANSWER TO THIS QUESTION TIL FORECAST TIME AND CALL AN AUDIBLE. WILL PROBABLY JUST INCLUDE LOW CHANCE POPS EVERYWHERE THIS EVENING...EXCEPT WHERE ITS ALREADY RAINING WHERE ILL JACK THE POPS UP TO THE LIKELY CATEGORY. AFTER MIDNIGHT THE WARM ADVECTION SHOULD SHIFT FURTHER SOUTH AND WEST...SO WILL GO WITH THE ORIGINAL PLAN OF A DRY EARLY MORNING TOMORROW. BOTH THE GFS AND THE ETA ARE PRETTY CONSISTENT WITH SHOWING A DRY SATURDAY...NEWEST GUIDANCE HAS COME IN ABOUT A CATEGORY COOLER FOR TOMORROW AND HAVE ADJUSTED TEMPERATURES ACCORDINGLY. SUNDAY WELL GET BACK INTO RETURN FLOW AND A CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS SEEMS TO BE IN ORDER AHEAD OF THE NEXT COLD FRONT. THE GFS IS STICKING TO ITS STORY OF FROPA ON MONDAY. HAVE UPPED POPS TO MID AND HIGH CHANCE FOR MONDAY ACCORDINGLY. THE REMAINDER OF THE FORECAST LOOKS DRY AND MILD. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. CARNEY
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 16 hours 14 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 605 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA. STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL AND FEW TORNADOS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST LOUIS METRO AREA AND DOWN TO STE GENEVIEVE. THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO ST LOUIS AND FROM FARMINGTON TO HANNIBAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) ACQUAVIVA
In the hours before
Special weather statement, Jul 18, 6:30 PM CDT, 3 hours 49 minutes before
ILC013-061-083-149-MOC007-113-137-163-173-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 630 PM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 760 IS NO LONGER IN EFFECT FOR PORTIONS OF NORTHEASTERN MISSOURI AND SOUTH WEST ILLINOIS. THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH... MONROE...RALLS...AUDRAIN...LINCOLN...PIKE...PIKE ILLINOIS... CALHOUN...GREEN...AND JERSEY. CARNEY
Local storm report, Jul 18, 6:49 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM PARK HILLS MO WIND DAMAGE
07/18/03 ST FRANCOIS SEVERAL LARGE TREE
LIMBS...AND A FEW LARGE
TREES...DOWNED. REPORTED
BY SEVERE WEATHER
SPOTTER.Local storm report, Jul 18, 7:26 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM ELSBERRY MO FLOODING
07/18/03 LINCOLN COUNTY ROAD WASHED
OUT.REPORTED BY LINCOLN
COUNTY SHERIFFS
DEPARTMENT. TIME OF
OCCURRANCE ESTIMATED.Special weather statement, Jul 18, 8:05 PM CDT, 2 hours 14 minutes before
ILC119-133-157-163-MOC027-099-139-183-186-187-189-219-510-190220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 805 PM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 760 IS NO LONGER IN EFFECT. PORTIONS OF THE WATCH AREA HAVE BEEN REPLACED WITH A NEW SEVERE THUNDERSTORM WATCH...NUMBER 762. THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH... IN MISSOURI... CALLAWAY...MONTGOMERY...WARREN...ST. CHARLES...ST. LOUIS...ST. LOUIS CITY...JEFFERSON...ST. FRANCOIS...STE. GENEVIEVE. IN ILLINOIS...MADISON...ST. CLAIR...MONROE...AND RANDOLPH. CARNEY
Local storm report, Jul 18, 8:56 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM FARMINGTON MO WIND DAMAGE
07/18/03 ST FRANCOIS LARGE TREE LIMBS
DOWNED.REPORTED BY
POLICE.Local storm report, Jul 18, 10:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM LATHAM MO 0.75 INCH HAIL
07/18/03 MONITEAU REPORTED BY MONITEAU
COUNTY EMERGENCY
MANAGEMENT AGENCY.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:08 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 52 min |
| Jul 18, 7:16 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 29 min |
| Jul 18, 7:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois | 33 min |
| Jul 18, 8:23 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois | 52 min |
| Jul 18, 8:58 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 47 min |
| Jul 18, 9:04 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 41 min |
| Jul 18, 10:09 PM CDT | Flash Flood Warning | LSX | Moniteau | 4 hr |
| Jul 18, 10:23 PM CDT | Severe Thunderstorm Warning | LSX | Moniteau | 37 min |
| Jul 18, 10:59 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 46 min |
| Jul 18, 11:35 PM CDT | Severe Thunderstorm Warning | LSX | Moniteau | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.